Texas, 2022

Damaging Winds in Texas, July 12 to 14, 2022

July 12 to 14, 2022 · NWS SJT · 5 events in 5 counties and zones

Isolated afternoon thunderstorms developed across much of west central Texas. A few storms were severe and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated afternoon thunderstorms developed across much of west central Texas. A few storms were severe and produced wind damage. On July 12th, a significant microburst was reported in Tom Green County, 6 miles east of Arden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 12, 12:37 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 12, 12:37 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
137 PM CDT Tue Jul 12 2022

...New SHORT TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 137 PM CDT Tue Jul 12 2022

The main concerns in the short term remain the dangerous heat, as
well as isolated to scattered thunderstorm chances this afternoon
and evening.

Will not make any changes to the current Heat Advisories and
Excessive Heat Warnings for the area. Although temperatures are
generally a few degrees cooler across the area today, we still
expect them to warm into the 103 to 107 degree range. In addition,
moisture content is higher today, resulting in higher heat index
values. New Heat Advisories and/or Excessive Heat Warnings may be
needed for tomorrow, but will allow later shifts to re-assess and
issue these.

A robust Cu field with a few isolated thunderstorms has developed
across areas south of Interstate 20 this afternoon. As has been
the case in the last few days, these storms are slow-moving, and
short-lived. So, although we have plenty of instability available,
most of these storms will likely produce sub-severe wind gusts to
around 50 mph at the top end, and small hail in some cases. Expect
these storms to persist into the evening hours south of the I-20
corridor. Overnight lows will continue to be warm, dropping into
the mid to upper 70s.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 109 PM CDT Tue Jul 12 2022

Above normal temperatures will continue across West Central Texas
through the extended forecast. An upper level ridge is forecast
to remain centered near the Four Corners region through early next
week. This will place West Central Texas on the southeast
periphery of the ridge, resulting in generally hot and dry
conditions. Isolated showers and thunderstorms are possible
Thursday afternoon, mainly across our southeast counties,
otherwise expect dry conditions to persist. Highs will generally
be in the upper 90s to near 105 degrees, with overnight lows in
the mid to upper 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Tue Jul 12 2022

Generally VFR conditions expected through the next 24 hours at all
TAF sites. We already have a few isolated to scattered showers and
storms across the southern half of the area, so will continue the
VCTS at KSJT, KSOA, KBBD, and KJCT this afternoon. Winds will
become light and variable overnight, with clearing skies.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     76 103  78 102 /   0  10  10  10
San Angelo  77 103  78 102 /  10  20  20  10
Junction    77 102  76 101 /  10  20  10  20
Brownwood   77 104  77 102 /   0  20  10  10
Sweetwater  76 102  78 102 /   0  10  10  10
Ozona       76  99  76  99 /  20  20  20  10
Brady       77 101  77 100 /  10  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for Brown-
Callahan-Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-
McCulloch-Nolan-Runnels-San Saba-Shackelford-Sterling-Taylor-
Throckmorton-Tom Green.

Heat Advisory until 8 PM CDT this evening for Crockett-Kimble-
Mason-Menard-Schleicher-Sutton.

&&

SHORT TERM...20
LONG TERM....Daniels
AVIATION...20
Hazardous weather outlook, Jul 12, 1:11 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
211 PM CDT Tue Jul 12 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
211 PM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Excessive Heat Warnings and Heat Advisories remain in effect
through early this evening for all of west central Texas. Heat
related illnesses are possible, especially if taking part in
extended periods of outdoor activity from late morning through
the early evening hours.

Isolated to scattered thunderstorms are possible this afternoon
and evening, generally south of the Interstate 20 corridor. Cloud
to ground lightning, gusty winds, and brief heavy rainfall are
the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very hot conditions, with highs at or above 103 degrees for many
locations, will result in a continued risk of heat related
illnesses Wednesday and Thursday.

Isolated to scattered thunderstorms are possible Wednesday and
Thursday afternoon and evening, generally south of the Interstate
20 corridor. Cloud to ground lightning, gusty winds, and brief
heavy rainfall are the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 12, 1:30 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service San Angelo TX
230 PM CDT Tue Jul 12 2022

TXZ140-122015-
Brown TX-
230 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern Brown
County through 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owens, or near May, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Byrds, Lake Brownwood Near Thrifty, Grosvenor, Lake Brownwood State
Park, May, Cross Cut, Lake Brownwood, Owens and Thrifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3179 9920 3208 9920 3208 9893 3192 9881
      3180 9881
TIME...MOT...LOC 1929Z 099DEG 8KT 3191 9889

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

sn
Special weather statement, Jul 12, 1:42 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
242 PM CDT Tue Jul 12 2022

TXZ077-168-122015-
Schleicher TX-Menard TX-
242 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northeastern
Schleicher and northwestern Menard Counties through 315 PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Camp Sol Mayer, or 9 miles northeast of Fort
Mckavett, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3109 9990 3088 9994 3089 10031 3109 10025
TIME...MOT...LOC 1942Z 099DEG 8KT 3093 10000

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

sn
Special weather statement, Jul 12, 2:17 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
317 PM CDT Tue Jul 12 2022

TXZ076-078-122100-
Crockett TX-Sutton TX-
317 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southeastern
Crockett and western Sutton Counties through 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Sonora, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
I-10 Near The Crockett-Sutton County Line, The Intersection Of Us-
277 And Ranch Road 189, The Intersection Of I-
10 And Ranch Road 1989, The Intersection Of Highway 163 And Ranch
Road 1973 and Us-277 Near The Sutton-Edwards County Line.

This includes Interstate 10 between Mile Markers 369 and 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10121 3075 10113 3073 10096 3071 10096
      3071 10082 3070 10075 3056 10066 3045 10056
      3029 10058
TIME...MOT...LOC 2016Z 100DEG 9KT 3057 10093

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

sn
Special weather statement, Jul 12, 2:19 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
319 PM CDT Tue Jul 12 2022

TXZ072-073-077-168-122100-
Schleicher TX-Menard TX-Tom Green TX-Concho TX-
319 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northeastern
Schleicher, southeastern Tom Green, northwestern Menard and
southwestern Concho Counties through 400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Live Oak, or 8 miles southwest of Eden, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Menard, Live Oak, Adams, Us-83 Near The Menard-
Concho County Line and The Intersection Of Us-83 And Highway 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3122 9988 3104 9973 3088 9975 3089 10029
      3131 10020
TIME...MOT...LOC 2019Z 100DEG 8KT 3114 9996

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

sn
Special weather statement, Jul 12, 3:09 PM CST, 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
409 PM CDT Tue Jul 12 2022

TXZ076-078-122200-
Crockett TX-Sutton TX-
409 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southeastern
Crockett County through 500 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Ozona, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ozona, Ft Lancaster, The Intersection Of Ranch Road 2083 And Highway
405, The Intersection Of Highway 163 And Ranch Road 1973, I-10 Near
The Crockett-Pecos County Line, I-10 Near The Crockett-Sutton County
Line, The Intersection Of I-10 And Highway 290 and The Intersection
Of I-10 And Highway 405.

This includes Interstate 10 between Mile Markers 327 and 380.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10176 3034 10171 3034 10166 3042 10174
      3044 10172 3047 10173 3047 10169 3052 10168
      3055 10165 3062 10166 3065 10169 3066 10177
      3070 10181 3078 10184 3076 10096 3029 10095
TIME...MOT...LOC 2109Z 076DEG 7KT 3059 10126

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AW
Special weather statement, Jul 12, 3:16 PM CST, 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
416 PM CDT Tue Jul 12 2022

TXZ066-071>073-122200-
Irion TX-Runnels TX-Tom Green TX-Concho TX-
416 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of Tom Green,
southwestern Runnels, western Concho and eastern Irion Counties
through 500 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mereta, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Angelo, Mertzon, Paint Rock, Christoval, Miles, Lowake, Wall,
Grape Creek, Goodfellow Air Force Base, Veribest, Knickerbocker,
Arden, Vancourt, Lake Nasworthy, Tankersley, Harriet, Eola, Rowena,
Orient and San Angelo State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3116 10085 3170 10084 3168 9992 3115 9988
TIME...MOT...LOC 2115Z 076DEG 6KT 3146 10014

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AW

The radar

The San Angelo radar (KSJT), 21 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Irion

When
July 12, 3:28 PM CST
Where
Irion County, 11.93 mi NNE of Sherwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.430, -100.700

A wind gust of 70 mph was reported.

Thunderstorm Wind, Tom Green

When
July 12, 3:31 PM CST
Where
Tom Green County, 6.01 mi NNW of Tankersly
Measured
83 kt (96 mph) estimated gust
Reported by
Public
Coordinates
31.430, -100.670

The public reported damage from a microburst. The damage included roof damage to an adobe building, a carport was blown over, a few mesquite trees were snapped and large limbs were snapped from an 160 year old live oak tree. Also, a power pole was leaning. The estimated wind speed was 95 mph. The location is 11 miles west of San Angelo near Brushy Creek.

Thunderstorm Wind, McCulloch

When
July 12, 6:30 PM CST
Where
McCulloch County, 0.91 mi SW of Voca
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.010, -99.190

Local Fire Department reported a metal outbuilding was destroyed.

Thunderstorm Wind, Nolan

When
July 14, 1:58 PM CST
Where
Nolan County, 2.5 mi SE of Edleona
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.306, -100.418

A West Texas Mesonet observation site reported a wind gust of 62 mph.

Thunderstorm Wind, San Saba

When
July 14, 2:36 PM CST
Where
San Saba County, 1.77 mi W of Bend
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.100, -98.510

A chinaberry tree 30 feet in height and 2.5 feet in diameter was blown down. Also, several pecan tree limbs were snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046320, 1046317, 1046318, 1046321, 1046319.